NSAIDs and Peptic Ulcers

A peptic ulcer is a defect that forms in the lining of the stomach or first part of the small intestine.

CAUSES

Most peptic ulcers are caused by infection with the bacterium H. pylori (Helicobacter pylori). Some peptic ulcers are caused by prolonged use of NSAIDs (nonsteroidal anti-inflammatory drugs). NSAIDs include aspirin, ibuprofen, and naproxen sodium.

SYMPTOMS

An ulcer can cause:

  • A gnawing, burning pain in the upper abdomen.

  • Nausea.

  • Vomiting.

  • Loss of appetite.

  • Weight loss.

  • Fatigue.

Normally the stomach has three defenses against digestive juices:

  • Mucus that coats the stomach lining and shields it from stomach acid.

  • The chemical bicarbonate that neutralizes stomach acid.

  • Blood circulation to the stomach lining that aids in cell renewal and repair.

NSAIDs hinder all of these protective mechanisms. With the stomach's defenses down, digestive juices can damage the sensitive stomach lining and cause ulcers.

TREATMENT

  • NSAID-induced ulcers usually heal once the person stops taking the medication. Your caregiver may recommend taking antacids to neutralize the acid. Antacids help the healing process and relieve symptoms. Drugs called H2-blockers or proton-pump inhibitors decrease the amount of acid the stomach produces. Medicines that protect the stomach lining also help with healing.

  • If a person with an NSAID ulcer also tests positive for H. pylori, he or she will be treated with antibiotics.

  • Surgery may be necessary if an ulcer recurs or fails to heal.

  • Surgery may also be necessary if complications like:

  • Severe bleeding.

  • Perforation.

  • Obstruction develop.

Anyone taking NSAIDs who experiences symptoms of peptic ulcer should see their caregiver for prompt treatment. Delaying diagnosis and treatment can lead to complications and the need for surgery.

FOR MORE INFORMATION

National Digestive Diseases Information Clearinghouse: http://digestive.niddk.nih.gov/about/contact.htm